Alert archive / Michigan / River Flood Warnings in 2021

River Flood Warning 23, NWS Detroit, MI

December 11, 2021Wayne County, Michigan

NWS Detroit, MI issued this river flood warning at Dec 11, 2021, 7:34 PM EST for Wayne County, Michigan. It took effect at Dec 11, 2021, 8:50 PM EST. It was in force for 8 hr.

The area

The outline as issued.

The facts

Issued
Dec 11, 2021, 7:34 PM EST (00:34 UTC)
In effect from
Dec 11, 2021, 8:50 PM EST
Expired
Dec 12, 2021, 5:05 AM EST
In force
8 hr
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Flood severity
Minor

County Wayne County, MI

The radar

The Detroit radar (KDTX), 36 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rouge River at Detroit (DETM4). The gauge peaked at 15.06 ft at Dec 11, 2021, 9:00 PM EST.

actionminormoderate101512/1112/1212/13
Action stage
13 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04166500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

524 
WGUS43 KDTX 120034
FLWDTX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Detroit/Pontiac MI
734 PM EST Sat Dec 11 2021

...The National Weather Service in Detroit/Pontiac MI has issued a 
Flood Warning for the following rivers in Michigan...

  Rouge River At Detroit affecting Wayne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&


MIC163-120900-
/O.NEW.KDTX.FL.W.0023.211212T0150Z-000000T0000Z/
/DETM4.1.ER.211212T0150Z.211212T0600Z.211212T0900Z.NO/
734 PM EST Sat Dec 11 2021

...FLOOD WARNING IN EFFECT FROM THIS EVENING UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...Rouge River At Detroit.

* WHEN...From this evening until further notice.

* IMPACTS...At 14.0 feet, The river reaches bankfull.
  At 15.0 feet, Flooding begins in some park areas, the River Rouge 
  Municipal Golf Course, and a few homes. Most flood damage occurs 
  on the Upper Rouge River with minor flooding occurring on the main 
  branch.

* ADDITIONAL DETAILS...
  - At 7:30 PM EST Saturday the stage was 15.0 feet.
  - Forecast...The river is expected to rise above flood stage
    this evening to a crest of 15.1 feet just after midnight
    tonight. It will then fall below flood stage late tonight.
  - Flood stage is 15.0 feet.
  - Flood History...No available flood history.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4245 8335 4245 8324 4234 8322 4234 8328


$$

IRL
1 follow-up statement
809 
WGUS83 KDTX 121005
FLSDTX

Flood Statement
National Weather Service Detroit/Pontiac MI
505 AM EST Sun Dec 12 2021

...The Flood Warning is cancelled for the following rivers in 
Michigan...

  Rouge River At Detroit affecting Wayne County.

MIC163-121115-
/O.CAN.KDTX.FL.W.0023.000000T0000Z-211212T1005Z/
/DETM4.1.ER.000000T0000Z.211212T0415Z.211212T0445Z.NO/
505 AM EST Sun Dec 12 2021

...FLOOD WARNING IS CANCELLED EARLY THIS MORNING...

The Flood Warning is cancelled for
  the Rouge River At Detroit.

* ADDITIONAL DETAILS...
  - At 4:45 AM EST Sunday the stage was 14.5 feet.
  - Forecast...The river will continue falling below flood stage
    today with dry weather expected through mid week.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4245 8335 4245 8324 4234 8322 4234 8328


$$

BT

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this river flood warning went out at Dec 11, 6:53 PM EST, 41 minutes earlier.

Area forecast discussion, Dec 11, 6:53 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
653 PM EST Sat Dec 11 2021

.AVIATION...

Extensive dry air advection will occur in the 700-900mb layer in the
first few hours of the forecast period. Most recent satellite trends
support this timing with the backedge of stratocumulus deck now
pushing into the western cwa. West winds are expected to ease into
the 10 to 20 range by 06Z this evening. Very dry anticyclonic flow
trajectories are forecasted Sunday supporting an SKC forecast. Weak
disturbance will bring a veil of high cloud cirrus through the Great
Lakes region by Sunday evening.

.DTW THRESHOLD PROBABILITIES...

* Low for ceiling 5000 ft or less tonight.

&&

.PREV DISCUSSION...
Issued at 315 PM EST Sat Dec 11 2021

DISCUSSION...

Strong mid-latitude cyclone centered northeast of Lake Huron will
continue to garner attention for the near term. Corridor of
isentropic descent into the surface layer and avenue of strong cold
advection has completely traversed Southeast Michigan early this
afternoon. As a result, the primary push of high winds has exited
stage right into Southwest Ontario. Consequently, will lower the
wind headline to advisory level for the balance of the event late
this afternoon and early evening.

Precipitation within the strung out commahead region will have a
difficult time maintaining coverage as there is negligible system-
relative ascent in a no cohesive occlusion airstream. So only
expecting a little bit of light rain/snow shower activity into the
early evening. Skies will quickly clear out through the evening as
strong subsidence and drying occur. Furthermore, the trailing
airmass is not sufficiently cold enough to activate southern Lake
Michigan, so no lingering lake contribution to clouds are expected.

The surface high will slide to the east through the Ohio Valley on
Sunday - maintaining a meaningful pressure gradient over the state.
Essentially winds will settle back into 15mph gust to 25mph regime
from the southwest, with temperatures crawling up into the lower
40s.

Longwave ridging will assume control over the central CONUS on
Monday and will persist into late Wednesday. The building heights
and warming column will support another period of seasonably warm
weather - especially Wednesday and Thursday.

The current Gulf of Alaska system will drive south along the west
coast over the next several days. As it pivots to rejoin the
northern stream on Wednesday, it will fragment and string out along
the northern periphery of the expansive longwave ridge. Therefore,
most of the forcing will shunt north into the northern Lakes region
by early Thursday - but will bring a chance of rain both Wednesday
and Thursday as deeper moisture is reintroduced to the region. The
following longwave trough will summon more typical mid-December
weather into the region by next Saturday.

MARINE...

The local waters will continue to feel the effects of the strong low
pressure system lifting northeast towards James Bay through early
tonight as a rush of cold air moves in on the backside of the
impressive system reaching down to as low as 970 hPa. Storm Warnings
continue for all of Lake Huron through early Sunday morning,
although the strongest gusts (45-55 knots at times especially over
the open basin), will begin to rapidly diminish after 10 PM. Gale
Warnings also continue for Lake St. Clair and western Lake Erie for
high end gales. Adjustments to ongoing headlines will likely be made
later this evening as winds and waves begin subsiding in the Lake
Huron nearshore waters, Saginaw Bay, and Lake St. Clair/western Lake
Erie. In addition to the winds, waves will continue to also be an
issue across Lake Huron, and especially over the central basin,
exceeding 13 feet at times.

Gusts Sunday will still remain around 30 knots over Lake Huron, with
Small Craft Advisories possible for portions of the Lake Huron
nearshore waters. Winds will continue subsiding into early next week
as high pressure builds into the Great Lakes.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 7 PM EST this evening for MIZ047>049-053>055-
     060>063-068>070-075-076-082-083.

Lake Huron...Storm Warning until 4 AM EST Sunday for LHZ361>363-421-422-441>443-
     462>464.

Lake St Clair...Gale Warning until 10 PM EST this evening for LCZ460.

Michigan waters of Lake Erie...Low Water Advisory until 7 PM EST this evening for LEZ444.

     Gale Warning until 10 PM EST this evening for LEZ444.

&&

AVIATION.....CB
DISCUSSION...Mann
MARINE.......IRL

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Dec 11, 3:43 AM EST, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
343 AM EST Sat Dec 11 2021

MIZ047-048-053-060>063-068>070-075-076-082-083-120930-
Midland-Bay-Saginaw-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-
Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
343 AM EST Sat Dec 11 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect today. Refer to the latest Weather
Message (NPW) for additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ049-054-055-120930-
Huron-Tuscola-Sanilac-
343 AM EST Sat Dec 11 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect today. Refer to the latest Weather
Message (NPW) for additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-120930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
343 AM EST Sat Dec 11 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A combination of Gale and Storm Warnings are in effect today. Refer
to the latest Marine Weather Message for additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KK

In the hours before

Local storm report, Dec 11, 4:41 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
441 PM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND DMG 2 NE STERLING HEIGHTS   42.60N 83.01W
12/11/2021                   MACOMB             MI   TRAINED SPOTTER

            SIDING DAMAGE AND WINDOWS BLOWN IN DUE TO HIGH WINDS.
            TIME ESTIMATED BY RADAR.

&&

IRL

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 7:00 PM ESTSmall Craft AdvisoryDTX33 hr

Nearby

River Flood Warnings in Michigan, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.